Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 271, NWS Las Vegas, NV

September 4, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 12:13 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2013, 12:13 PM PDT (19:13 UTC)
Expired
Sep 4, 2013, 2:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 126 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 1:25 PM PDTFLASH FLOOD6 W Twentynine Palms, CA6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62 AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-590 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WGUS55 KVEF 041913
FFWVEF
CAC071-042115-
/O.NEW.KVEF.FF.W.0271.130904T1913Z-130904T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1213 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 215 PM PDT.

* AT 1211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JOSHUA TREE...OR 9 MILES
  WEST OF TWENTYNINE PALMS...MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 62 BETWEEN MILE MARKERS 10 AND 30...
  JOSHUA TREE...JOSHUA TREE LAKE CAMPGROUND AND YUCCA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3417 11647 3420 11644 3426 11644 3432 11647
      3435 11641 3439 11640 3424 11613 3413 11610
      3412 11626 3408 11627 3408 11643

$$

WOLCOTT
2 follow-up statements
096 
WGUS75 KVEF 041936
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1236 PM PDT WED SEP 4 2013

CAC071-042115-
/O.CON.KVEF.FF.W.0271.000000T0000Z-130904T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1236 PM PDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR JOSHUA TREE...OR 15 MILES WEST OF TWENTYNINE 
PALMS...MOVING NORTH AT 10 MPH. TRAINED SPOTTERS REPORTED HEAVY RAIN 
WITH 10 FOOT VISIBILITY AND WATER ACCUMULATING ALONG STATE ROUTE 62 
BETWEEN TWENTYNINE PALMS AND JOSHUA TREE.

LOCATIONS IMPACTED INCLUDE...
STATE ROUTE 62 BETWEEN MILE MARKERS 10 AND 30...
JOSHUA TREE...
JOSHUA TREE LAKE CAMPGROUND...
AND YUCCA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3417 11647 3420 11644 3426 11644 3432 11647
      3435 11641 3439 11640 3424 11613 3413 11610
      3412 11626 3408 11627 3408 11643

$$

WOLCOTT
014 
WGUS75 KVEF 042109
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
209 PM PDT WED SEP 4 2013

CAC071-042118-
/O.EXP.KVEF.FF.W.0271.000000T0000Z-130904T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
209 PM PDT WED SEP 4 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE MORONGO BASIN AT 
THIS TIME...AND THE THREAT OF HEAVY RAINFALL HAS ENDED FOR NOW. 
THEREFORE THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 3417 11647 3420 11644 3426 11644 3432 11647
      3435 11641 3439 11640 3424 11613 3413 11610
      3412 11626 3408 11627 3408 11643

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:55 AM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 4, 10:55 AM PDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 AM PDT WED SEP 4 2013

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THE REMAINDER OF THE WEEK AND RESULT IN ISOLATED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SEVERAL
DEGREES ABOVE NORMAL.
&&

.UPDATE...MINOR ADJUSTMENTS MADE TO THE FORECAST FOR THIS
AFTERNOON...PRIMARILY JUST INCREASING THUNDERSTORM CHANCES ACROSS
CALIFORNIA ZONES AS A DISTURBANCE RESULTING FROM A LARGE COMPLEX
OVER NORTHERN MEXICO YESTERDAY PASSES UP AND OVER THE FORECAST AREA
AND TRIGGERS THUNDERSTORMS OVER SAN BERNARDINO AND INYO
COUNTIES...WHERE LATEST MESOANALYSIS SHOWS PWAT VALUES NEAR 1.5
INCHES AND CAPE BETWEEN 1000-1500 J/KG.

.PREV DISCUSSION...
250 AM PDT WED SEP 4 2013

.SHORT TERM...DEBRIS CLOUDS FROM TUESDAYS CONVECTION OVER SOUTHERN
ARIZONA HAS SLOWLY WORKED NORTH THIS MORNING AND INTO PORTIONS OF
MOHAVE COUNTY. NOT REALLY SURE HOW FAR WEST THESE CLOUDS WILL
PUSH...BUT PORTIONS OF THE SOUTHEAST CWA WILL SEE AT LEAST PARTLY
CLOUDY SKIES THIS MORNING WITH SOME MOSTLY CLOUDY SKIES OVER EASTERN
MOHAVE COUNTY. WITH PLENTY OF MOISTURE AND WEAK INSTABILITY
REMAINING OVER THE AREA IT LOOKS LIKE WE WILL SEE A CONTINUATION OF
ISOLATED AFTERNOON CONVECTION IN THE AFTERNOON AND EARLY EVENING
THROUGH THURSDAY WITH MOST STORMS DEVELOPING OVER THE HIGHER
TERRAIN. COVERAGE SHOULD BE A LITTLE MORE THAN YESTERDAY DUE TO THE
FACT THAT THE LARGE AREA OF SUBSIDENCE HAS MOVED OUT OF THE AREA AND
WERE BACK TO A TYPICAL MONSOON PATTERN. HOWEVER...COVERAGE SHOULD
NOT BE GREAT ENOUGH TO WARRANT A FLASH FLOOD WATCH. TEMPERATURES
WILL REMAIN CLOSE TO NORMAL OVER THE NEXT COUPLE OF DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY...LOW GRADE MONSOON PATTERN TO
CONTINUE FOR THE EASTERN HALF OF THE FORECAST AREA FRIDAY AND
SATURDAY. TROUGH MOVING INTO THE PAC NW WILL BRING SOME DRYING TO
PLACES WEST OF A LINE FROM BARSTOW-PAHRUMP-RACHEL. SOUTHERLY BREEZES
WILL INCREASE FRIDAY UP THE OWENS VALLEY AND ACROSS ESMERALDA
COUNTY. DO SEE THE NEED FOR ANY FIRE WEATHER HEADLINES AT THIS TIME
AS WIND SPEED ARE EXPECTED TO REMAIN BELOW CRITICAL SPEEDS.

UNCERTAINTY CONTINUES IN THE SUNDAY - TUESDAY PERIODS AS WE AWAIT
THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO. ECMWF SUGGEST WE COULD SEE
AN UPTICK IN THUNDERSTORM COVERAGE AS EARLY AS SUNDAY ACROSS
MOHAVE...CLARK...LINCOLN AND SOUTHEAST CALIFORNIA WHILE THE GFS IS
POINTING MORE TOWARD MONDAY. DID INCREASE POPS SOME MAINLY ACROSS
MOHAVE COUNTY ON SUNDAY AND MONDAY. FAR WESTERN PARTS OF THE AREA
WILL NOT BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND STABLE.
TEMPERATURES WILL BE AT OR ABOVE NORMAL FRIDAY AND SATURDAY.
ADDITIONAL CLOUD COVER AND PRECIPITATION CHANCES SUNDAY - TUESDAY
WILL KEEP TEMPS AT OR SLIGHTLY BELOW NORMAL.

.AVIATION...FOR MCCARRAN...WINDS WILL GENERALLY REMAIN BELOW 10 KTS
THROUGH TODAY...TRENDING TOWARDS EAST/SOUTHEAST DURING THE
AFTERNOON. FEW-SCT CLOUDS AOA 12K FT BECOMING SCT-BKN AFTER 22Z.
ISOLATED THUNDERSTORMS FORMING AFTER 21Z OVER THE NEARBY
MOUNTAINS...AND ALONG THE APPROACH CORRIDORS...ESPECIALLY MORMON
MESA AND PEACH SPRINGS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AGAIN THIS
AFTERNOON AND EARLY EVENING ACROSS THE AREA. WINDS WILL GENERALLY
FOLLOW NORMAL DIURNAL PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS THAT COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...KENNEDY
PREV DISCUSSION...GORELOW/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM PDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:09 PM PDTFlash Flood WarningVEFInyo2 hr
Sep 4, 1:09 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 4, 3:19 PM PDTFlash Flood WarningVEFSan Bernardino116 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.